What’s in Your Medicine Cabinet?
“Helpful Hints" from the PH Professional Network (formerly PH Resource Network)
Tips to Avoid Possible Interactions with Existing Medications
Nearly all pulmonary hypertension patients take at least one drug specifically used to treat their PH. In addition, patients may also receive one or more general therapies given to supplement the PH medication. The combination of all these therapies places the patient at an increased risk for drug-drug interactions, and therefore, these therapies are carefully monitored by a patient's physicians, nurses and pharmacists. For example, anticoagulants, such as warfarin (Coumadin®), help prevent clotting complications sometimes seen with PAH. With this therapy, patients are required to have routine lab work to monitor and maintain adequate blood clotting time.
In addition to prescribed treatments, some patients may choose to obtain other products such as herbal supplements, vitamins and other over-the-counter (OTC) products used for cough/cold and pain. Because these products are available in health food stores and pharmacies without the need of a prescription, many patients are unaware of the potential risks and interactions associated with these products. Vitamin supplements have the potential to interact with prescribed medications and could decrease the medications’ effectiveness or increase the side effects.
Here are some important points regarding the use of OTC medications, vitamins and herbal products as they relate to pulmonary hypertension:
- Although often considered harmless, no product available without a prescription should be taken BEFORE consulting with your physician, nurse or pharmacist.
- Dosages listed on the OTC container should not be exceeded without consent or discussion with your physician.
- The following popular herbal products have documented interactions:
»»Ginkgo biloba, often used to improve memory and brain function, is associated with increased bleeding episodes and, therefore, interferes with anticoagulant therapies.
»»Flaxseed, often used as a laxative and to lower cholesterol levels, has been known to interact with cardiac medications, increasing their levels in the bloodstream and increasing effects and side effects.
»»Feverfew, commonly used for migraine headaches, interferes in the blood clotting process and, therefore, interferes with anticoagulant therapies.
»»Ginger, often used to diminish nausea and decrease stomach upset, again interferes with platelet activity and should be avoided with anticoagulants.
»»St John’s wort, used for depression, may increase skin sensitivity to the sun and has been shown to interact with other anti-depressant medications.
- The following vitamins have noted interactions:
»»The fat soluble vitamins — vitamins A, E and K — can all interfere with platelet activity and blood clotting properties and, therefore, create an interaction with anticoagulants.
»»The use of Niacin (a vitamin B complex) with statin medications for cholesterol may increase the side effects of the statins.
»»Diuretics such as furosemide and bumetanide (Lasix® and Bumex®) may increase elimination of calcium, thereby decreasing the effects of calcium supplements.
- Some foods within the diet can interfere with other medications:
»»Salt substitutes containing potassium may interfere with diuretic use and heart medications by increasing the amount of potassium in the bloodstream.
»»Grapefruit and grapefruit juice decrease the effectiveness of various medications.
»»Green leafy vegetables contain vitamin K and may interfere with anticoagulants.
»»Wine and cheese may interact with some anti-depressants.
To summarize, most OTC preparations, vitamins and herbals can be taken safely and without effect. However, before purchasing these products, it is important to consult with your physician, nurse or pharmacist and provide them with a complete list of all current medications. After a careful review, your healthcare professional can best advise you on the appropriate medications to take to prevent any unwanted interactions or therapy complications.
By Kari Ehringer, PharmD, Cardiopulmonary Account Manager, Accredo Health Group, Southern California